MAUDE Adverse Event Report: TORNIER S.A.S. AEQUALIS REVERSED GLENOSPHERE ECCENTRIC 36MM X 25MM; SHOULDER PROSTHESIS, REVERSE CONFIGURATION

TORNIER S.A.S. AEQUALIS REVERSED GLENOSPHERE ECCENTRIC 36MM X 25MM; SHOULDER PROSTHESIS, REVERSE CONFIGURATION
Catalog Number DWD182
Medical Device Problem Code Device Dislodged or Dislocated (2923)
Health Effect - Clinical Codes Joint Dislocation (2374); Implant Pain (4561); Insufficient Information (4580)
Date of Event 12/06/2023
Type of Reportable Event Serious Injury
Event or Problem Description
As reported: "reverse shoulder arthroplasty was performed for left shoulder of an 83 years old patient.After the surgery, the patient had not visited the hospital for a long time and follow-up investigation could not be performed all of that time.On (b)(6)2023, the patient visited and dislocation of the aequalis reversed glenosphere from the base plate was confirmed in the follow-up investigation.The revision surgery to replace the devices was performed on (b)(6) 2023.".
 
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Additional Manufacturer Narrative
The reported event could be confirmed.Devices were returned for evaluation and evidences were provided based on x-rays and reported data, which match the alleged failure mode.The devices inspection revealed the following: visually, the polished and flat surfaces of the sphere were completely found scratched, the central locking screw was found loose and deformed at the entry of the hexagonal footprint, and a material deformation was observed between the central screw and the nut inside the sphere.Functionally, the sphere could correctly impact and tighten into a baseplate-gauge (the baseplate left implanted in patient) with no issue to report.The baseplate/sphere assembly held very well.The issue described in the reported event is unable to be reproduced.Since images were provided, the opinion of a medical expert was sought and stated as following: "the x-rays confirm the event of the glenosphere being dislodged from the baseplate.The baseplate and humeral stem are well-positioned and well fixed"."the early postoperative image gives the impression that the glenosphere is well-positioned onto the baseplate"."(.) inferior border of the glenosphere is well below the inferior border of the glenoid as can be seen on the early postoperative x-ray.There is some pre-existing bone erosion at the inferior border of the glenoid already on the first postoperative x-ray, and it didn¿t change over time"."from the information at hand, a cause cannot be determined".Since images and implants were provided, the opinion of a r&d expert was also sought and stated as following: on the post-operative x-rays, the sphere has come completely out of the baseplate and the central screw of the sphere got stuck in the plastic insert.Moreover, as the sphere was dislocated, in this case the insert has come into contact with the baseplate and the sphere has come into contact with the baseplate.Glenoid components disassembly can be related to following reasons: either, a consequence of a surgical procedure: either the safety screw of the glenoid sphere was not properly tightened and/or the sphere-baseplate assembly was not impacted correctly (absence of peripheral groove around the baseplate, remaining soft tissues between the baseplate and the sphere), either, a consequence of a traumatic event, such as an improper motion.A review of the labeling did not indicate any abnormalities.The labeling states that: "to obtain good bone seating and secure fixation of the glenoid baseplate it is important to flatten the glenoid surface", "prior to positioning of the definitive glenoid sphere, it is important to remove any soft tissue between the baseplate and the glenoid sphere", "the fixation of the assembly is visually checked to ensure that no soft tissue is present between the baseplate and the glenoid sphere.Once impacted, secure the assembly by tightening the glenoid sphere screw", "finally, check that tightening is complete once the glenoid sphere is flush with the base plate".A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.More detailed information about the complaint event must be available in order to determine clearly the root cause of the complaint event.If any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description
As reported: "reverse shoulder arthroplasty was performed for left shoulder of an 83 years old patient.After the surgery, the patient had not visited the hospital for a long time and follow-up investigation could not be performed all of that time.On (b)(6) 2023, the patient visited and dislocation of the aequalis reversed glenosphere from the base plate was confirmed in the follow-up investigation.The revision surgery to replace the devices was performed on (b)(6) 2023.".

Brand Name
AEQUALIS REVERSED GLENOSPHERE ECCENTRIC 36MM X 25MM
Common Device Name
SHOULDER PROSTHESIS, REVERSE CONFIGURATION
Manufacturer (Section D)
TORNIER S.A.S.
161 rue lavoisier
montbonnot saint-martin 38330
FR  38330
Manufacturer (Section G)
TORNIER S.A.S.
161 rue lavoisier
montbonnot saint-martin 38330
FR   38330
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key18460107
Report Number3000931034-2024-00004
Device Sequence Number3100534
Product Code PHX
UDI-Device Identifier03700386935848
UDI-Public03700386935848
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K081059
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/25/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Expiration Date09/03/2024
Device Catalogue NumberDWD182
Device Lot Number8407AU
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/12/2023
Supplement Date Received by Manufacturer02/27/2024
Initial Report FDA Received Date01/05/2024
Supplement Report FDA Received Date03/25/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/03/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age83 YR
Patient SexMale